While Maryland patients often trust their pharmacies to give them the correct prescription medication and dosage, pharmacy errors, unfortunately, do occur consistently throughout the state. These errors can take various forms—such as incorrect dosage or incorrect medication—can be harmless or cause severe injuries and illness. Currently, there are three known pharmacy errors repeatedly happening across the country, reported by the Pharmacy Times. Maryland patients should be on alert for these errors that may affect themselves or their family members.
The first is an error occurring with rapid-acting insulins. According to the Pharmacy Times, errors have been reported due to searching for rapid-acting insulins by generic name, which has caused mix-ups between two insulins that pharmacists may think are the same but are not. The authorized generic version of a new type of insulin has a different onset of action after the injection, and some different ingredients. It cannot be used as an exact substitution for the brand name, although some are prescribing it that way, which may cause issues as patients use it.
The second error is a dispensing error in fentanyl. Transdermal fentanyl patches are placed on the skin. Sometimes, when writing the prescription, there can be multiple confusing numbers that lead to mix-ups. For example, one prescription read “fentanyl patch 72-hour 50 mcg/hour,” with mcg/hour being the dosage or strength of the patch. But the pharmacy employee who entered this prescription into the computer read “fentanyl patch 72,” which led him to mistakenly select a 75 mcg per hour patch instead of 50. This dispensing error can lead to stronger dosages of fentanyl being given to patients.